Asymptotic analysis of noisy fitness maximization, applied to metabolism & growth Journal Article


Author(s): De Martino, Daniele; Masoero, Davide
Article Title: Asymptotic analysis of noisy fitness maximization, applied to metabolism & growth
Affiliation IST Austria
Abstract: We consider a population dynamics model coupling cell growth to a diffusion in the space of metabolic phenotypes as it can be obtained from realistic constraints-based modelling. In the asymptotic regime of slow diffusion, that coincides with the relevant experimental range, the resulting non-linear Fokker–Planck equation is solved for the steady state in the WKB approximation that maps it into the ground state of a quantum particle in an Airy potential plus a centrifugal term. We retrieve scaling laws for growth rate fluctuations and time response with respect to the distance from the maximum growth rate suggesting that suboptimal populations can have a faster response to perturbations.
Keywords: metabolic networks, population dynamics, stochastic processes
Journal Title: Journal of Statistical Mechanics: Theory and Experiment
Volume: 2016
Issue 2016
ISSN: 1742-5468
Publisher: IOPscience  
Date Published: 2016-12-30
Start Page: 123502
URL:
DOI: 10.1088/1742-5468/aa4e8f
Notes: D De Martino is supported by the People Programme (Marie Curie Actions) of the European Union's Seventh Framework Programme (FP7/2007–2013) under REA grant agreement no. [291734]. D Masoero is supported by the FCT scholarship, number SFRH/BPD/75908/2011. D De Martino thanks the Grupo de Física Matemática of the Universidade de Lisboa for the kind hospitality. We also wish to thank Matteo Osella, Vincenzo Vitagliano and Vera Luz Masoero for useful discussions, also late at night.
Open access: yes (repository)